Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 10, NWS San Angelo, TX

April 4, 1997San Saba County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 4, 1997, 8:28 AM CST for San Saba County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 1997, 8:28 AM CST (14:28 UTC)
Expired
Apr 4, 1997, 9:00 AM CST
In force
32 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County San Saba County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1997-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1997-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1922 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
2.5
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 041429 RRA
TORSJT
TXC411-041500-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
828 AM CST FRI APR 4 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 900 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL TEXAS

   ...NORTHERN SAN SABA COUNTY
 
AT 825 AM CST...A DEVELOPING TORNADO WAS REPORTED BY THE PUBLIC 12
MILES NORTHWEST OF SAN SABA OR 3 MILES SOUTHWEST OF SPRING CREEK
MOVING NORTHEAST AT 25 MPH. FUNNEL CLOUDS HAVE BEEN REPORTED BY THE
PUBLIC NORTH OF RICHLAND SPRINGS AT 822 AM.

THE FOLLOWING LOCATION IS IN THE PATH OF THIS TORNADO... SPRING
CREEK.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK REFUGE IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
 
15

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 4, 1:40 AM CST, 6 hours 48 minutes earlier.

Area forecast discussion, Apr 4, 1:40 AM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
140 AM CST FRI APR 4 1997

UPPER LOW PRESSURE SYSTEM OVER SOUTHEAST ARIZONA WITH STRONG
SOUTHWEST WINDS AHEAD CONTINUING THE FLOW OF TROPICAL MOISTURE
FROM OLD MEXICO TO TEXAS. HUGE COMPLEX OF SHOWERS AND
THUNDERSTORMS OVER SOUTH TEXAS MOVING INTO EASTERN TEXAS.  THIS
ACTIVITY MAY SPREAD WESTWARD INTO OUR EASTERN COUNTIES BY 10Z
IN DIFLUENT UPPER FLOW.

MEANWHILE IN WEST TEXAS... THERE IS GOOD PUSH BEHIND A COLD FRONT
WITH PLUS FOUR MILLIBAR PRESSURE RISES IN ELP AT 06Z.  EXPECT THE
FRONT TO CROSS WEST CENTRAL TEXAS 12Z-18Z.  NEXT CHANCE FOR SEVERE
THUNDERSTORMS IN OUR AREA SHOULD BE AROUND MIDDAY AND POST FRONTAL
ACTION LIKELY.  CURRENT KMAF WIND PROFILE SHOWS GOOD VEERING OF
WINDS WHICH SHOULD BE OVER OUR AREA LATER TODAY.

BY THIS FRIDAY EVENING...THE PASSAGE OF THE UPPER TROUGH AND
STRONG DRY AIR ADVECTION AT ALL LEVELS SHOULD TAKE FINALLY TAKE
US OUT OF THIS MOIST UNSTABLE PATTERN.

ABI 073/051 +2
SJT 074/049 +1

RCM

In the hours before

Special weather statement, Apr 4, 5:45 AM CST, 2 hours 43 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-042030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 AM CST FRI APR 4 1997

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER WEST CENTRAL
TODAY...

SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED
TO DEVELOP ALONG A PACIFIC COLD FRONT THAT WILL MOVE EASTWARD
ACROSS WEST CENTRAL TEXAS THIS MORNING.

IN THE UPPER ATMOSPHERE...COOLER AIR WILL MOVE OVER OUR AREA.
THE COMBINATION OF COLD AIR ALOFT AND DAYTIME HEATING AT THE
SURFACE WILL LIKELY CAUSE THUNDERSTORMS TO DEVELOP OVER WEST
CENTRAL TEXAS BY MID DAY.  THESE THUNDERSTORMS COULD EVOLVE INTO
A LINE WHICH MAY PRODUCE STRONG WINDS AND HAIL OVER PARTS OF OUR
AREA.
>
THE THREAT OF SEVERE WEATHER SHOULD END WEST OF A SONORA TO
SAN ANGELO TO SWEETWATER LINE BY NOON TODAY...AS DRIER AIR
AT THE SURFACE PUSHES IN BEHIND THE COLD FRONT.  SCATTERED
THUNDERSTORMS SHOULD MOVE OUT OF ALL WEST CENTRAL TEXAS
BY LATE AFTERNOON AS THE DRY WEST TO SOUTHWEST WINDS SPREAD
ACROSS THE ENTIRE AREA.

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE DAY TODAY.
EMERGENCY MANAGERS AND OTHER OFFICIALS SHOULD BEGIN MONITORING
THE LATEST WEATHER DEVELOPMENTS IMMEDIATELY.

09
Special weather statement, Apr 4, 5:46 AM CST, 2 hours 42 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-042030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 AM CST FRI APR 4 1997

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER WEST CENTRAL
TODAY...

SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED
TO DEVELOP ALONG A PACIFIC COLD FRONT THAT WILL MOVE EASTWARD
ACROSS WEST CENTRAL TEXAS THIS MORNING.

IN THE UPPER ATMOSPHERE...COOLER AIR WILL MOVE OVER OUR AREA.
THE COMBINATION OF COLD AIR ALOFT AND DAYTIME HEATING AT THE
SURFACE WILL LIKELY CAUSE THUNDERSTORMS TO DEVELOP OVER WEST
CENTRAL TEXAS BY MID DAY.  THESE THUNDERSTORMS COULD EVOLVE INTO
A LINE WHICH MAY PRODUCE STRONG WINDS AND HAIL OVER PARTS OF OUR
AREA.
>
THE THREAT OF SEVERE WEATHER SHOULD END WEST OF A SONORA TO
SAN ANGELO TO SWEETWATER LINE BY NOON TODAY...AS DRIER AIR
AT THE SURFACE PUSHES IN BEHIND THE COLD FRONT.  SCATTERED
THUNDERSTORMS SHOULD MOVE OUT OF ALL WEST CENTRAL TEXAS
BY LATE AFTERNOON AS THE DRY WEST TO SOUTHWEST WINDS SPREAD
ACROSS THE ENTIRE AREA.

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE DAY TODAY.
EMERGENCY MANAGERS AND OTHER OFFICIALS SHOULD BEGIN MONITORING
THE LATEST WEA
THER DEVELOPMENTS IMMEDIATELY.

09

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:08 PM CSTSevere Thunderstorm WarningSJTSchleicher47 min
Apr 3, 11:40 PM CSTSevere Thunderstorm WarningSJTConcho65 min
Apr 4, 10:20 AM CSTTornado WarningSJTIrion, Tom Green65 min
Apr 4, 10:56 AM CSTSevere Thunderstorm WarningSJTCoke64 min
Apr 4, 11:19 AM CSTSevere Thunderstorm WarningSJTRunnels61 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.